Alert archive / Montana / Flash Flood Warnings in 2022
Flash Flood Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jul 3, 2022, 7:23 PM MDT for Lewis and Clark County, Montana. It was in force for 104 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2022, 7:23 PM MDT (01:23 UTC)
- Expired
- Jul 3, 2022, 9:07 PM MDT
- In force
- 104 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 105 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 7:36 PM MDT | FLASH FLOOD | 1 Wsw Helena, MT | LAW ENFORCEMENT HAVE CLOSED PORTIONS OF NEILL AND FULLER AVENUES DUE TO FLOODING. |
| Jul 3, 8:10 PM MDT | FLASH FLOOD | 1 Sse Helena, MT | PICTURES OF WATER UP TO HOMES NEAR WINNIE AND SANDERS AVENUES. SIGNIFICANT FLOODING OF INTERSECTIONS WITH FAST MOVING WATER. |
| Jul 3, 8:25 PM MDT | HEAVY RAIN 0.5 | 2 Se Helena, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
711
WGUS55 KTFX 040123
FFWTFX
MTC049-040315-
/O.NEW.KTFX.FF.W.0001.220704T0123Z-220704T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
723 PM MDT Sun Jul 3 2022
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
South Central Lewis and Clark County in west central Montana...
* Until 915 PM MDT.
* At 723 PM MDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. Up to 1 inch of rain
has fallen. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Trained spotters reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Helena, East Helena and Spring Meadow Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4663 11204 4663 11195 4661 11194 4660 11186
4657 11188 4657 11209 4662 11209 4663 11207
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Ludwig1 follow-up statement
635
WGUS75 KTFX 040307
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
907 PM MDT Sun Jul 3 2022
MTC049-040317-
/O.CAN.KTFX.FF.W.0001.000000T0000Z-220704T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis and Clark MT-
907 PM MDT Sun Jul 3 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL LEWIS AND
CLARK COUNTY...
The heavy rain has ended, and flood waters are receding. Please
continue to heed remaining road closures. A flood advisory remains
in effect until 1015 this evening.
LAT...LON 4663 11204 4663 11195 4661 11194 4660 11186
4657 11188 4657 11209 4662 11209 4663 11207
$$
LudwigWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 5:49 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 3, 5:49 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 549 PM MDT Sun Jul 3 2022 ...Aviation Section Updated... .SYNOPSIS... A series of weather disturbances will bring several waves of showers and thunderstorms to the Northern Rockies through early this week. Severe thunderstorms are possible this afternoon and evening across parts of central and southwest Montana with potential for damaging winds and hail. Temperatures trend cooler today and Monday, especially over western portions of north- central Montana, before a warming trend commences mid to late this week. && .DISCUSSION... There is not much change to the forecast for the next 7 days. The severe weather threat appears to be materializing as forecast, with the greatest threat over much of southwest Montana, especially around the Bozeman area, extending north and northeast through Meagher and east into Judith Basin and Fergus Counties. Please see SPC Mesoscale Convective Discussion #1338 for an in- depth discussion on the developing situation over this region. A Severe Thunderstorm Watch is in effect for southwest Montana for this afternoon and extends into central Montana late this afternoon into early this evening. Upper level low/trough offshore of the west coast continues to gradually edge east toward the coast while broad ridging across the central US attempts to expand to the W and NW keeping an anticyclonic SW flow in place across MT through the next several days while several pieces of shortwave energy eject out of the western trough up and across the Northern Rockies and MT. Several areas of showers and some embedded weak thunderstorms continue to lift NE/E across the forecast area this morning and early afternoon. Precipitation rates have been over 0.25"/hr across parts of the region, especially northwest of Great Falls towards the Cut Bank area. The Great Basin disturbance lifts N/NE across the region this afternoon, providing the larger scale lift for a good coverage of showers and thunderstorms, some of which may be severe, particularly across eastern portions of SW and central MT. Greatest instability (MUCAPE 1000-2000 J/kg) is likely to develop east of a line from Dillon to White Sulphur Springs to Lewistown with some uncertainty in the NW extent. Mid-level wind speed maximum associated with the wave lifting out of NV will bring sufficient shear to support organized thunderstorms with the most likely scenario seeing storms organize into one or several clusters moving NE/E across Madison, Gallatin, Broadwater, Meagher, Judith Basin and Fergus counties this afternoon through early this evening. Primary concern is damaging winds in excess of 60 mph, which could be on a more widespread scale with potential for linear organization of storms and bowing. Large hail is also a threat with organized updrafts, especially earlier in the mid afternoon period. Showers and storms will also spread north across the rest of north-central MT this afternoon and evening with lower potential for strong winds/hail from Great Falls to Havre and NW, but deep moisture and larger scale lift will bring the potential for localized heavy rain. Additional disturbances lifting out of the west coast trough and across the area Monday and Tuesday will bring similar results with additional rounds of showers and thunderstorms and some risk for strong to isolated severe storms both days in the afternoon/evening periods. Instability and wind shear is likely to be weaker than what is anticipated today, so coverage and intensity of storms Mon/Tues will likely be less as well. Looking ahead, ensemble model guidance shows the upper level ridge currently centered over the S-Central US making some progress to the west mid-late this week, which will bring some warming to the region, especially by Friday and Saturday. Residual moisture in place across the region with subtle disturbances still likely to be embedded in the SW flow around the NW periphery of the ridge will keep at least a slight chance for some daily thunderstorm development through the upcoming week. Hoenisch && .AVIATION... 549 PM MDT Sun Jul 3 2022 (04/00Z TAF period) The chance of severe thunderstorms will wind down through the early to mid-evening. However, additional rounds of showers and thunderstorms will move across the region through the overnight, with showers and thunderstorms impacting KHLN, KBZN, KEKS to begin the TAF period, and with VCSH or VCTS at the remaining terminals with the exception of KCTB, where IFR cigs and fog have developed and are likely to continue into the late morning Monday. MVFR cigs will also likely return to KHVR, KGTF, KLWT, and possibly KHLN late this evening or later in the overnight tonight. Yet another chance of afternoon and evening showers and thunderstorms develop Monday for most of the terminals. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 53 73 51 77 / 70 60 60 40 CTB 51 67 48 73 / 80 60 50 30 HLN 56 77 56 80 / 70 70 40 40 BZN 52 81 51 82 / 50 50 30 50 WYS 44 73 40 77 / 30 10 10 20 DLN 49 77 49 77 / 40 30 10 40 HVR 57 73 54 77 / 90 50 50 40 LWT 52 73 51 74 / 80 70 70 60 && .TFX WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch in effect until 8 PM MDT this evening Beaverhead...Madison...Gallatin...Jefferson...Meagher...Judith Basin...Fergus. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 3, 5:26 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
526 PM MDT Sun Jul 3 2022
MTZ015-040015-
Madison MT-
526 PM MDT Sun Jul 3 2022
...Strong thunderstorms will impact portions of Madison County
through 615 PM MDT...
At 525 PM MDT, Doppler radar was tracking an area of strong
thunderstorms along and northeast of a line extending from 20 miles
southeast of Dillon to 26 miles north of Monida. Movement was
northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Virginia City, Ennis, Alder, Pony, Norris, Mcallister, Jeffers,
Laurin and Cameron.
This includes Highway 287 between mile markers 27 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
south central and southwestern Montana.
&&
LAT...LON 4487 11217 4499 11219 4500 11233 4509 11234
4509 11245 4514 11246 4570 11191 4539 11135
4536 11135 4535 11138 4515 11138 4484 11210
TIME...MOT...LOC 2325Z 234DEG 37KT 4500 11234 4491 11211
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MLSpecial weather statement, Jul 3, 6:00 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
600 PM MDT Sun Jul 3 2022
MTZ014-048-040100-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
600 PM MDT Sun Jul 3 2022
...Strong thunderstorms will impact portions of southern Lewis and
Clark, northern Broadwater Counties through 700 PM MDT...
At 558 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Lincoln to 14 miles north of
Basin. Movement was northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Helena, Lincoln, East Helena, Wolf Creek, Marysville, York, Rimini,
Spring Meadow Lake State Park, Canyon Creek, Black Sandy State Park,
Austin and Bean Lake.
This includes the following highways...
Interstate 15 between mile markers 191 and 232.
Highway 12 between mile markers 28 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Upper and Lower Holter or Hauser Lakes, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern Montana.
&&
LAT...LON 4718 11280 4736 11235 4676 11161 4674 11164
4657 11165 4657 11202 4652 11207 4650 11220
4646 11217 4642 11226 4642 11232 4665 11231
4666 11241 4670 11242 4670 11253 4683 11253
4684 11280
TIME...MOT...LOC 2358Z 243DEG 18KT 4675 11275 4647 11236
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RCGSpecial weather statement, Jul 3, 6:04 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
604 PM MDT Sun Jul 3 2022
MTZ014-048-040100-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
604 PM MDT Sun Jul 3 2022
...Strong thunderstorms will impact portions of southern Lewis and
Clark County through 700 PM MDT...
At 558 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Lincoln to 14 miles north of
Basin. Movement was northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Helena, Lincoln, East Helena, Wolf Creek, Marysville, York, Rimini,
Spring Meadow Lake State Park, Canyon Creek, Black Sandy State Park,
Austin and Bean Lake.
This includes the following highways...
Interstate 15 between mile markers 191 and 232.
Highway 12 between mile markers 28 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Upper and Lower Holter or Hauser Lakes, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern Montana.
&&
LAT...LON 4718 11280 4736 11235 4676 11161 4674 11164
4657 11165 4657 11202 4652 11207 4650 11220
4646 11217 4642 11226 4642 11232 4665 11231
4666 11241 4670 11242 4670 11253 4683 11253
4684 11280
TIME...MOT...LOC 2358Z 243DEG 18KT 4675 11275 4647 11236
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RCGLocal storm report, Jul 3, 6:55 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
655 PM MDT SUN JUL 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM NON-TSTM WND GST 2 E HELENA 46.60N 111.98W
07/03/2022 M70 MPH LEWIS AND CLARK MT ASOS
ASOS STATION KHLN HELENA AIRPORT.
&&Local storm report, Jul 3, 6:56 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
656 PM MDT SUN JUL 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 2 E HELENA 46.60N 111.98W
07/03/2022 M70 MPH LEWIS AND CLARK MT ASOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 2 E HELENA. ASOS STATION KHLN HELENA
AIRPORT.
&&Local storm report, Jul 3, 7:08 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
708 PM MDT SUN JUL 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HEAVY RAIN 2 E HELENA 46.60N 111.98W
07/03/2022 M0.73 INCH LEWIS AND CLARK MT ASOS
0.73 INCHES FELL IN 16 MINUTES.
&&
HARTThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:00 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 60 min |
| Jul 3, 6:04 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 56 min |
| Jul 3, 6:47 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Lewis and Clark | 28 min |
| Jul 3, 7:12 PM MDT | Areal Flood Advisory | TFX | Broadwater, Jefferson, Lewis and Clark | 3 hr |
| Jul 3, 7:29 PM MDT | Special Weather Statement | TFX | Meagher | 46 min |
| Jul 3, 8:15 PM MDT | Special Weather Statement | TFX | Meagher | 45 min |
| Jul 3, 8:51 PM MDT | Special Weather Statement | TFX | Judith Basin | 54 min |
| Jul 4, 3:05 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 40 min |
| Jul 4, 3:15 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 45 min |
| Jul 4, 3:44 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 46 min |
| Jul 4, 3:48 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 17 min |
| Jul 4, 3:55 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 3 hr |
| Jul 4, 4:07 PM MDT | Special Weather Statement | TFX | Pondera | 38 min |
| Jul 4, 4:13 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 32 min |
| Jul 4, 4:28 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 32 min |
| Jul 4, 4:29 PM MDT | Special Weather Statement | TFX | Cascade | 46 min |
| Jul 4, 4:37 PM MDT | Special Weather Statement | TFX | Teton | 38 min |
| Jul 4, 4:43 PM MDT | Special Weather Statement | TFX | Meagher | 32 min |
| Jul 4, 4:52 PM MDT | Special Weather Statement | TFX | Judith Basin | 23 min |
| Jul 4, 4:57 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Jul 4, 5:09 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 36 min |
| Jul 4, 5:18 PM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| Jul 4, 5:19 PM MDT | Areal Flood Advisory | TFX | Cascade | 3 hr |
| Jul 4, 5:28 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jul 4, 5:29 PM MDT | Special Weather Statement | TFX | Cascade | 31 min |
| Jul 4, 5:33 PM MDT | Areal Flood Advisory | TFX | Cascade | 3 hr |
| Jul 4, 5:36 PM MDT | Special Weather Statement | TFX | Judith Basin | 24 min |
| Jul 4, 5:44 PM MDT | Areal Flood Advisory | TFX | Cascade | 3 hr |
| Jul 4, 5:45 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 30 min |
| Jul 4, 5:45 PM MDT | Special Weather Statement | TFX | Fergus | 30 min |
| Jul 4, 5:57 PM MDT | Special Weather Statement | TFX | Fergus | 48 min |
| Jul 4, 5:59 PM MDT | Special Weather Statement | TFX | Judith Basin | 46 min |
Nearby
Flash Flood Warnings in Montana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.